Excessive myocardial calcification after prolonged high dose
Myocardial calcification after prolonged highly dosed catecholamine treatment has been described experimentally. Published in the European Heart Journal-Case Reports, the authors demonstrate myocardial calcifications by high-dose catecholamine treatment leading to chronic heart failure in patients.

A 62-year-old woman presented with central pulmonary embolism, developing acute heart failure, and cardiogenic shock. Twenty-six days of high-dose norepinephrine treatment had to be administered to maintain circulation. After 74 days of intensive care treatment, the patient fortunately recovered but was readmitted to emergency ward because of dyspnoea and congestion.

Computed tomography pulmonary angiography ruled out recurrence of pulmonary embolism, but depicted massive intramural cardiac calcifications, which were not present before treatment. Coronary angiography showed normal coronary arteries, and myocardial biopsy excluded infectious myocarditis. There was no evidence for sarcoidosis, thyroid disease, tuberculosis, or hyperparathyroidism.

Oral heart failure treatment was initiated and at the 7 week follow-up the patient remained symptomatic with New York Heart Association functional Class III, while right and left ventricular function had recovered.

Learning points
• Significant myocardial calcification following ß-adrenergic overstimulation can also occur in patients, as shown experimentally in the animal model.

• Careful dosing of catecholamines and early use of non-catecholamine-based haemodynamic support should be taken into concern.

Read in detail here: https://pxmd.co/5s4uv
Like
Comment
Share